Philadelphia Ear, Nose and Throat Associates: PENTA

Allergens PND

 Do allergy and post-nasal drip bother the voice?

Allergies and post-nasal drip alter the viscosity (thickness) of mucous secretions, the patency of nasal airways, and have other effects that impair voice use. Many of the medicines commonly used to treat allergies (such as antihistamines) have undesirable effects on the voice. When allergies are severe enough to cause persistent throat clearing, hoarseness and other voice complaints, a comprehensive allergy evaluation and treatment by an allergy specialist is advisable. "Post-nasal drip," the sensation of excessive secretions, may or may not be caused by allergy or sinus disease. Contrary to popular opinion, the condition usually involves secretions which are too thick, rather than too abundant. If post-nasal drip is not caused by allergy, it is usually managed best through hydration, and mucolytic agents such as those discussed below in the section on drugs for voice dysfunction. Reflux laryngitis can cause symptoms very similar to post-nasal drip, and it should always be considered in people who have the sensation of throat secretions, a lump in the throat, and excessive throat clearing.


What is the effect of upper respiratory tract infection without laryngitis?

Although mucosal irritation usually is diffuse, patients sometimes have marked nasal obstruction with little or no sore throat and a "normal" voice. If the laryngeal examination shows no abnormality, a person with a "head cold" should be permitted to speak or sing but advised not to try to duplicate his or her usual sound, but rather to accept the insurmountable alteration caused by the change from the infection in the supraglottic vocal tract. This is especially important in singers. The decision as to whether appearing under those circumstances is advisable professionally, rests with the singer and musical associates. Throat clearing should be avoided, as this is traumatic. If a cough is present, medications should be used to suppress it; preferably non-narcotic preparations.

 

Should I use my voice if I have laryngitis without serious vocal fold injury?

Infectious laryngitis may be caused by bacteria or viruses. Subglottic involvement frequently indicates a more severe infection, which may be difficult to control in a short period of time. Indiscriminate use of antibiotics must be prevented. However, when the physician is in doubt as to the cause and when a major voice commitment is imminent, vigorous antibiotic treatment is warranted. Corticosteroids (steroids) may also be helpful in selected cases. These are different from anabolic steroids that have gained notariety through abuse by athletes.


How about laryngitis with serious vocal fold injury?

Severe inflammation and swelling, hemorrhage in the vocal folds and mucosal disruption (a tear) may occur with laryngitis and are contraindications to voice use.  When these are observed, the treatment includes strict voice rest in addition to correction of any underlying disease.  Vocal fold hemorrhage is most common in premenstrual women who are using aspirin products.  Severe hemorrhage and mucosal scarring may result in permanent hoarseness.  In some instances, surgical intervention may be necessary.  The potential gravity of these conditions must be stressed so that patients understand the importance of complying with voice restrictions.


 Mild-to-moderate edema (swelling) and erythema (redness) of the vocal folds may result from infection or from noninfectious causes.  In the absence of mucosal disruption or hemorrhage, they are not absolute contraindications to voice use.  Noninfectious laryngitis commonly is associated with excessive voice use in pre-performance rehearsals.  It may also be caused by other forms of voice abuse and by mucosal irritation produced by allergy, smoke inhalation, and other causes.  Mucous stranding between the anterior and middle thirds of the vocal folds often indicates voice abuse.  Laryngitis sicca (dry voice) is associated with dehydration, dry atmosphere, mouth breathing, and antihistamine therapy.  It may also be a symptom of diabetes and other medical problems.  Deficiency of lubrication causes irritation and coughing and results in mild inflammation.  If no pressing professional need for voice use exists, inflammatory conditions of the larynx are best treated with relative voice rest in addition to other modalities.  However, in some instances speaking or singing may be permitted.  The more good voice training a person has, the safer it will be to use the voice under adverse circumstances. The patient should be instructed to avoid all forms of irritation and to rest the voice at all times except during warm-up and performance.  Corticosteroids and other medications discussed later may be helpful.  If mucosal secretions are excessive, low-dose antihistamine therapy may be beneficial, but it must be prescribed with caution and should generally be avoided.  Copious, thin secretions are better than scant, thick secretions or excessive dryness.  Individuals with laryngitis must be kept well hydrated to maintain the desired character of mucosal lubrication.